Below is an FDA Alert shared by the Bureau:
Health care professionals should be cautious of possible xylazine inclusion in fentanyl, heroin, and other illicit drug overdoses, as naloxone may not be able to reverse its effects. FDA is aware of increasing reports of serious side effects from individuals exposed to fentanyl, heroin, and other illicit drugs contaminated with xylazine.
Xylazine is FDA-approved for use in animals as a sedative and pain reliever. Xylazine is not safe for use in humans and may result in serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure. However, we do not know if side effects from xylazine exposure can be reversed by naloxone. Since we do not know if reversal agents regularly used in veterinary medicine (e.g., yohimbine hydrochloride, tolazoline hydrochloride) are safe or effective in humans, they should not be used.
Routine toxicology screens do not detect xylazine, and additional analytical techniques are required to detect xylazine when it might be involved in illicit drug overdoses, particularly when there are other signs or symptoms of xylazine exposure.
Health care professionals should continue to administer naloxone for opioid overdoses and consider xylazine exposure if patients are not responding to naloxone or when there are signs or symptoms of xylazine exposure (e.g., severe, necrotic skin ulcerations). Health care professionals should provide appropriate supportive measures to patients who do not respond to naloxone.
FDA issued a letter to stakeholders providing clinical information about the risks of severe, necrotic skin ulcerations from repeated xylazine exposure, possible withdrawal symptoms, and xylazine’s interference with successful treatment of opioid overdoses.
It is not known at this time whether the xylazine used in these scenarios is illicitly produced (unapproved) or diverted from the animal drug supply. FDA is continuing to investigate the source of xylazine in the illicit drug supply and will provide an update when new information is available.
Peter L. Brodie, BS, AEMT
Branch Chief, Data and Informatics Unit
EMS Data Manager
Bureau of Emergency Medical Services and Trauma Systems